Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Kansas City, MO

September 20, 2021Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2021, 6:13 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2021, 6:13 PM CDT (23:13 UTC)
Expired
Sep 20, 2021, 7:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:14 PM CDTHAIL 0.25Blue Mound, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS53 KEAX 202313
SVREAX
KSC107-MOC013-210000-
/O.NEW.KEAX.SV.W.0136.210920T2313Z-210921T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
613 PM CDT Mon Sep 20 2021

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Linn County in east central Kansas...
  Southwestern Bates County in west central Missouri...

* Until 700 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located near Mound City,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pleasanton, Mound City, Hume, Blue Mound, Prescott and Worland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9500 3815 9503 3834 9463 3806 9452
      3806 9461 3804 9462
TIME...MOT...LOC 2312Z 254DEG 23KT 3809 9492 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Klaus
2 follow-up statements
933 
WWUS53 KEAX 202342
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
642 PM CDT Mon Sep 20 2021

KSC107-MOC013-210000-
/O.CON.KEAX.SV.W.0136.000000T0000Z-210921T0000Z/
Linn KS-Bates MO-
642 PM CDT Mon Sep 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN LINN AND SOUTHWESTERN BATES COUNTIES...

At 642 PM CDT, a severe thunderstorm was located over Pleasanton,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pleasanton, Mound City, Hume, Prescott and Worland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9484 3812 9488 3834 9463 3806 9452
      3806 9461 3804 9462
TIME...MOT...LOC 2342Z 254DEG 23KT 3814 9468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Klaus
903 
WWUS53 KEAX 202351
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 PM CDT Mon Sep 20 2021

KSC107-MOC013-210001-
/O.EXP.KEAX.SV.W.0136.000000T0000Z-210921T0000Z/
Linn KS-Bates MO-
651 PM CDT Mon Sep 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN AND
SOUTHWESTERN BATES COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain and frequent lightning is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3804 9484 3812 9488 3834 9463 3806 9452
      3806 9461 3804 9462
TIME...MOT...LOC 2351Z 254DEG 23KT 3815 9463 

$$

Klaus

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:04 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 20, 3:04 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
304 PM CDT Mon Sep 20 2021

.Discussion...
Issued at 303 PM CDT MON SEP 20 2021

Message of the Day

- A broken line of storms will move through much of the area this
  afternoon and evening. A couple of strong to severe storms are
  possible mainly along and east of I-35 between 3 PM and 10 PM.
  Isolated strong wind gusts up to 60 mph and hail up to quarter-
  sized are the main concerns.

- The rest of the week will be dry with high temperatures in the
  70s and low temperatures in the 40s/50s.

Discussion

So far today has been on the warmer side again with southwest winds
gusting up to 25 mph. The well advertised cold front has started
moving through the area, currently stretching from Nodaway County,
MO to Doniphan County, KS. This means temperatures in far northwest
MO/northeast KS have likely reached their peak and will now start
to fall. Those west of I-35 will have temperatures in the upper
60s to low 70s by 5-6 PM. The KC Metro over to Kirksville will see
temperatures in the upper 60s to 70s around 7-8 PM, with central
MO finally seeing the big temperature drop by 10 PM.

Storms are expected to develop along the front any time now, west of
I-35. The front and storms should reach the I-35 corridor closer to
5 PM and then our central MO counties around 8-9 PM. Storms will be
in a thin broken line. A few strong to severe storms are possible,
mainly along and east of I-35. This is where we are seeing plenty of
sunshine and destabilization. SB CAPE is around 2000-3000 J/kg.
A deep upper level trough is also moving overhead, generating
around 30-35 kts of deep layer shear in the same area. Strong
winds are the main concern, but hail up to quarter-sized is
possible especially when storms initially develop. The best time
for strong to severe storms will be between now (3 PM) and 10 PM.

High pressure and beautiful fall weather will follow the cold front.
Highs will be in the low to mid 70s the next few days with low
temperatures in the 40s Wednesday and Thursday morning. The surface
high pressure will slide east Thursday night, shifting winds back
to the southwest. This will help temperatures reach the upper 70s
to low 80s Friday. A weak and dry cold front will then pass
through Friday evening keeping the 70s around for Saturday. The
widespread 80 degree temperatures will make a comeback though at
the end of the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1240 PM CDT MON SEP 20 2021

A broken line of storms is still expected to move through most of
the area starting this afternoon through the early overnight
hours. Storms should develop along a cold front in northwest MO
after 18Z and will expand in coverage and move southeast. The
front and storms should reach the I-35 corridor around 21Z-22Z
and then central MO closer to 02Z. Some lower visibility and
ceilings may accompany the storms as they move through. Storms
will gradually exit the area overnight. Clouds will gradually
clear as well in the morning. Winds will be breezy ahead of and
behind the frontal passage. They are forecast to become light
again Tuesday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, Sep 20, 5:17 AM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
517 AM CDT Mon Sep 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
517 AM CDT Mon Sep 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening as a cold
front moves through the area. A few storms may be strong to briefly
severe with small hail and gusty winds.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

In the hours before

Special weather statement, Sep 20, 4:06 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT Mon Sep 20 2021

KSZ025-103-MOZ020-028-202130-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
406 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern
Leavenworth, southeastern Atchison, southwestern Buchanan and
northwestern Platte Counties through 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, or 11 miles south of Atchison, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Atchison, Weston, Easton, Lewis And Clark Village,
Iatan, Fort Leavenworth, Lowemont, Cummings, Potter, Bean Lake and
Lewis And Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3958 9509 3956 9494 3952 9491 3936 9488
      3934 9518 3942 9518 3942 9536 3945 9536
TIME...MOT...LOC 2105Z 247DEG 28KT 3941 9521

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Special weather statement, Sep 20, 4:36 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Mon Sep 20 2021

MOZ004-013-202200-
De Kalb MO-Gentry MO-
436 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of southern Gentry and
northern DeKalb Counties through 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
King City, or 12 miles northwest of Maysville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
King City, Union Star, Mcfall, Fairport, Ford City and Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.

&&

LAT...LON 4007 9422 4004 9422 4003 9421 3992 9420
      3989 9460 3994 9461 4014 9460 4021 9423
TIME...MOT...LOC 2136Z 253DEG 26KT 4002 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Local storm report, Sep 20, 5:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 WSW SHAWNEE           38.98N 94.87W
09/20/2021  M1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

SGA
Local storm report, Sep 20, 5:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 SE LAKE QUIVIRA       39.02N 94.74W
09/20/2021  E1.00 INCH       JOHNSON            KS   PUBLIC

&&

SGA
Special weather statement, Sep 20, 5:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Mon Sep 20 2021

MOZ005-014-015-023-202315-
Grundy MO-Daviess MO-Livingston MO-Harrison MO-
549 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of central Daviess,
western Grundy, southeastern Harrison and northwestern Livingston
Counties through 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gilman City, or 8 miles north of Gallatin, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gallatin, Jamesport, Gilman City, Pattonsburg, Coffey, Jameson and
Brimson.

This includes Interstate 35 in Missouri between mile markers 66 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Missouri.

&&

LAT...LON 3991 9419 4006 9413 4023 9368 3988 9366
TIME...MOT...LOC 2248Z 245DEG 29KT 4003 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Local storm report, Sep 20, 5:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 W MERRIAM             39.02N 94.72W
09/20/2021  M1.75 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:06 PM CDTSpecial Weather StatementEAXAtchison24 min
Sep 20, 5:02 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte28 min
Sep 20, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXJohnson, Wyandotte46 min
Sep 20, 4:00 PM CDTSpecial Weather StatementEAXBuchanan30 min
Sep 20, 4:12 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth33 min
Sep 20, 4:36 PM CDTSpecial Weather StatementEAXDeKalb24 min
Sep 20, 4:57 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison33 min
Sep 20, 5:13 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte47 min
Sep 20, 5:33 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte42 min
Sep 20, 5:49 PM CDTSpecial Weather StatementEAXDaviess26 min
Sep 20, 6:00 PM CDTSevere Thunderstorm WarningEAXClay, Jackson45 min
Sep 20, 6:23 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray52 min
Sep 20, 6:34 PM CDTSpecial Weather StatementEAXCass26 min
Sep 20, 6:47 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.